- Abnormal twisting movements
- Abnormal postures due to sustained muscle contractions
Use of neuroleptic drugs, especially if the drugs:
- Are taken in high doses for longer than six months
- Are first generation drugs, which are the first drugs developed to treat a condition
- Use of metoclopramide and prochlorperazine—These medicines are used to treat gastrointestinal problems, like nausea, vomiting, delayed bowel emptying, and gastroesophageal reflux disease (GERD), especially if taken more than three months
- Age: 54 or older
- Sex: female
- Possible genetic factor
- Having a disease that may require using neuroleptic drugs, such as:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
- Moving other parts of the body
- Taking certain drugs
- Purposely moving the affected body part
- Blood tests
- Pictures may be taken of structures inside your head. This can be done with:
|CT Scan of the Head|
|Copyright © Nucleus Medical Media, Inc.|
- Stop the neuroleptic medication
- Lower the dose
- Switch you to a different medication
- Recommend vitamin B6 or vitamin E , which may reduce the risk of worsening symptoms
Sedatives, such as:
Antiseizure drugs, such as:
- Valproic acid
- Antipsychotic drugs that may help with movement disorders, such as sulpiride, oxypertine, tiapride and other medication, such as L-dopa, which is a type of amino acid.
Talk with your doctor about:
- Risks and benefits of the medicine
- Whether the dose is right for you and how well the drug is working
- Other medications you can try that have less risk of TD
- Whether you can take a drug holiday to take a break from using the medication
- Even a small symptom of TD that you have—early treatment works best
- Do not stop taking your medication without first talking to your doctor. If you stop the drug right away, it may trigger TD.
- See your doctor every three months.
National Alliance on Mental Illness http://www.nami.org
National Institute of Neurological Disorders and Stroke http://www.ninds.nih.gov
Canadian Mental Health Association http://www.ontario.cmha.ca
Mental Health Canada http://www.mentalhealthcanada.com
Bai YM, Yu SC, Lin CC. Risperidone for severe tardive dyskinesia: a 12-week randomized, double-blind, placebo-controlled study. J Clin Psychiatry . 2003;64:1342-1348.
Damier P. Drug-induced dyskinesias. Curr Opin Neurol . 2009;22(4):394-399.
Kinon BJ, Jeste DV, Kollack-Walker S, Stauffer V, Liu-Seifert H. Olanzapine treatment for tardive dyskinesia in schizophrenia patients: a prospective clinical trial with patients randomized to blinded dose reduction periods. Prog Neuropsychopharmacol Biol Psychiatry . 2004;28:985-996.
McGrath JJ, Soares KV. Neuroleptic reduction and/or cessation and neuroleptics as specific treatments for tardive dyskinesia. Cochrane Database Syst Rev . 2006;CD000459.
Meco G, Fabrizio E, Epifanio A, et al. Levetiracetam in tardive dyskinesia. Clin Neuropharmacol . 2006;29:265-268.
Pham DQ, Plakogiannis R. Vitamin E supplementation in Alzheimer’s disease, Parkinson’s disease, tardive dyskinesia, and cataract: part 2. Ann Pharmacother . 2005;39(12):2065-72.
Sachdev PS. The current status of tardive dyskinesia. Australian and New Zealand Journal of Psychiatry . 2000;34:355-369.
Soares KV, McGrath JJ. The treatment of tardive dyskinesia: a systematic review and meta-analysis. Izophr Res. 1999;39(1):1-16.
Tardive dyskinesia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/ . Updated November 23, 2011. Accessed July 29, 2013.
Tardive dyskinesia. National Alliance on Mental Illness website. Available at: http://www.nami.org/Content/ContentGroups/Helpline1/Tardive%5FDyskinesia.htm . Updated September 2003. Accessed July 29, 2013.
Thema B, Srivastava V, Tiwari AK. Genetic underpinnings of tardive dyskinesias: passing the baton to pharmacogenetics. Pharmacogenomics. 2008;9:1285-1306.
- Reviewer: Rimas Lukas, MD; Michael Woods, MD
- Review Date: 07/2013
- Update Date: 05/11/2013